Missouri, 2003

Hail in Missouri, July 22, 2003

July 22, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 22, 12:03 AM CST, 12 minutes earlier.

Area forecast discussion, Jul 22, 12:03 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
103 AM CDT TUE JUL 22 2003

.DISCUSSION...
THE UPPER PATTERN WAS UNDERGOING AMPLIFICATION THIS MORNING AS A
POWERFUL 120 KT JET WAS DIVING SOUTH THROUGH THE CENTRAL U.S. UPPER
LEVEL DIVERGENT FIELD ON THE NOSE OF THIS JET WAS SUPPORTING
CONVECTION FROM THE CENTRAL PLAINS INTO MISSOURI.  AT THE SURFACE A
FRONT EXTENDED ALONG THE KANSAS/OKLAHOMA BORDER INTO NORTHERN
ARKANSAS WHILE SURFACE HIGH PRESSURE BUILDING SOUTH OUT OF THE
SOUTHERN CANADIAN PROVINCES. A CONVECTIVE COMPLEX HAD ORGANIZED
ACROSS CENTRAL KANSAS WITH WEAKER ACTIVITY EXTENDING EAST INTO WEST
CENTRAL MISSOURI.  THUNDERSTORMS HAD INCREASED IN A BAND OF LOW TO
MID LEVEL WARM AIR ADVECTION EXTENDING FROM THE CENTRAL KANSAS
CONVECTIVE COMPLEX SOUTHEAST INTO FAR SOUTHWEST MISSOURI.  THIS
ACTIVITY WAS SUPPORTED BY MASS CONVERGENCE AT 700 MB AND DIFFLUENCE
AT 300 MB AS DEPICTED BY PROFILERS.  STORMS HAVE PRODUCED UP TO
NICKEL SIZE HAIL IN FAR SOUTHWEST MISSOURI EARLY THIS MORNING.

SHORT TERM (TODAY THROUGH WEDNESDAY)...
THE UPPER RIDGE WHICH BROUGHT ABOVE NORMAL TEMPERATURES TO THE
REGION THIS PAST WEEK WILL RETROGRADE TO THE WEST WHILE A TROUGH IS
CARVED OUT TO THE EAST.  THIS WILL RESULT IN A DEEP NORTHWEST FLOW
AND THE INFILTRATION OF MUCH COOLER AND DRIER AIR.  BEFORE THIS
OCCURS ELEVATED CONVECTION WILL CONTINUE THIS MORNING ACROSS THE
OZARKS REGION AS THE LEAD SHORTWAVE SWEEPS ACROSS THE AREA. I WILL
BASE PRECIPITATION CHANCES ON LATEST RADAR TRENDS...BUT WILL
PROBABLY CARRY LIKELY RAIN CHANCES ACROSS SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS EARLY THIS MORNING WITH LESSER CHANCES FARTHER
NORTHEAST. I EXPECT THAT MOST OF THE PRECIPITATION WILL BE OVER BY
MIDDAY GIVEN CURRENT TRENDS. DECENT 0-6 KM SHEAR AND MODERATELY
STEEP LAPSE RATES WILL SUPPORT A FEW SEVERE STORMS THROUGH THE EARLY
MORNING HOURS.

CONVECTION WILL DIMINISH BY MIDDAY AS THE SHORTWAVE EXITS THE
REGION. LINGERING CLOUDS AND COOL AIR ADVECTION WILL KEEP HIGHS IN
THE UPPER 70S TO LOWER 80S AT MOST LOCATIONS. THE COOLER AND DRIER
AIRMASS WILL SETTLE ACROSS THE OZARKS INTO WEDNESDAY NIGHT AS THE
COOL CANADIAN HIGH PRESSURE SYSTEM BUILDS INTO THE REGION. OVERNIGHT
LOWS WILL GENERALLY FALL INTO THE 50S TONIGHT AND WEDNESDAY NIGHT.
RECORD LOWS MAY BE APPROACHED AT SPRINGFIELD AND JOPLIN.

LONG TERM (THURSDAY THROUGH SUNDAY)...
SEASONABLY WARM AND HUMID CONDITIONS WILL MAKE THEIR RETURN FROM
LATE WEEK INTO THE WEEKEND AS THE SURFACE HIGH SHIFTS TO THE EAST.
RETURN SOUTHERLY FLOW AND BUILDING 500 MB HEIGHTS WILL SEND HIGHS
BACK TO NEAR 90 DEGREES.

&&

.AVIATION...
SCATTERED CONVECTION AND AREAS OF MVFR CONDITIONS WILL AFFECT
SOUTHWEST MISSOURI THROUGH MID MORNING. THE JOPLIN TERMINAL WILL BE
MOST AFFECTED BY THE STRONGEST STORMS.  STRONG COLD AIR ADVECTION IN
THE WAKE OF THIS SYSTEM COMBINED WITH STEEP LOW LEVEL LAPSE RATES
SHOULD LEAD TO A CONSIDERABLE CUMULUS/STRATA-CUMULUS THIS AFTERNOON.
A COUPLE HOURS OF BROKEN MVFR/VFR CEILINGS WILL BE POSSIBLE AT THE
SPRINGFIELD (KSGF) AND JOPLIN (KJLN) TERMINALS THIS AFTERNOON.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.KS...NONE

FOSTER
Hazardous weather outlook, Jul 21, 11:59 AM CST, 12 hours 16 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

   SCATTERED THUNDERSTORMS...A FEW OF THESE STORMS MAY CONTAIN
   HAIL TO THE SIZE OF PENNIES AND LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

   BEGINNING IN THE NORTHWEST PORTIONS OF THE OUTLOOK AREA AFTER 10
   PM...THEN OVERSPREADING THE REMAINDER OF THE OUTLOOK AREA
   NORTHWEST TO SOUTHEAST OVERNIGHT.

  DISCUSSION:

   A STRONG UPPER LEVEL DISTURBANCE WILL SLIDE SOUTHEAST INTO THE
   REGION TONIGHT AND INTERACT WITH A STALLED FRONTAL BOUNDARY TO
   PRODUCE SHOWERS AND THUNDERSTORMS.  WIDESPREAD SEVERE WEATHER IS
   NOT EXPECTED...AS INSTABILITY WILL BE LIMITED.  A FEW STORMS MAY
   PRODUCE HAIL TO THE SIZE OF PENNIES.  THE MAIN THREAT WITH THESE
   STORMS WILL BE LOCALLY HEAVY RAINFALL AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

   SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
   AFTERNOON TUESDAY...ESPECIALLY SOUTH OF INTERSTATE 44. SOME OF
   THE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL AND SMALL
   HAIL.  NO SIGNIFICANT WEATHER IS EXPECTED DURING THE REMAINDER OF
   THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

   SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Local storm report, Jul 21, 10:30 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 PM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1129 PM    WACO                      MO   .88 INCH HAIL
07/21/03   JASPER                         REPORTED BY PUBLIC.
Local storm report, Jul 21, 11:26 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 AM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1226 AM    (UMN)MONETT               MO   .88 INCH HAIL
07/22/03   BARRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 113 km away, was scanning. The volume nearest the first event began at 06:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Newton

When
July 22, 12:15 AM CST
Where
Newton County, 2 mi SE of Seneca
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.833, -94.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372539.